Pericarditis

I am a 72 yr old nationally ranked athelete who had a PM implanted 3 months ago for total AV block.  There were a series of minor complications from the surgery (punctured lung, repositioned lead, etc) but nothing major.  After the surgery I did not feel right. I had multiple symptoms: flutter, Thumps in chest, lightheadedness, and tightness/heaviness in my chest. They changed some PM settings (DDI to VDDR) and the flutters and Thumps went away. But the tightness/irritation in my chest still sometimes got quite bad, even to the point of wiping me out for a couple of days.  An echocardiogram and ESR & CRP (blood inflammation markers) tests were negative. Several cardiologists were stumped. Finally a few days ago my cardiologist tentatively diagnosed me as having pericarditis and put me on colchicine (.6mg x2/day). She said I need to be on it for 3 months with only very mild exercise to let my pericardium completely heal. 

Does anyone have any experience or knowledge re this?  If percarditis is not an uncommon condition following implantation (she says she's had several other athletic patients with this) then I would think the other doctors would have thought of this as well. And I would think this (Wonderful!) community would know about it also. 

Also - Does anyone have any experience with colchicine? Is there a a condition where the heart itself is what is inflammed instead of the pericardium? 

Thanks,


3 Comments

Pericarditis and newly implanted PM

by crustyg - 2023-12-18 07:06:11

I am impressed by your stocism: I think most folk here would consider your post-implantation journey to have been a bit more than "minor complications"!

In short, no, pericarditis is not a common complication of new lead+PM implantation.  I wonder if in fact you had a partial perforation of the myocardium (lead repositionining, tightness/heaviness in chest) which has now resulted in inflammation of the pericardium.  A pneumothorax from lead placement suggests poor technique, I'm afraid, or really difficult veins - or dehydration (I was dry when implanted and spent some minutes head-down on the table to get my upper body veins to fill properly).

Colchine: it's an old drug for suppression of inflammation.  It almost always causes diarrhoea in typical doses, *but* it does not cause salt-and-water retention (unlike all aspirin-related drugs) which is why it's been chosen for you.

Yes there is a condition, myocarditis, where the heart muscle itself is inflamed, which is really serious and very different to pericarditis.

In your shoes I would already have a request in for all of my notes, including all operative notes, imaging during and after the implantation, not because I want to reach for my lawyer, but because I want to know the truth.  In the USA you have a legal right to all of your medical notes as we do in the UK.

Pericarditis

by Lavender - 2023-12-18 08:03:45

I do not believe pericarditis is common with pacemaker insertion. 

In 2019, long before my pacemaker was inserted, I got pericarditis. My mom is in a nursing home. She was about to fall and I caught her-putting all her weight on my chest and pulling it. I got costochondritis-rib cartilage strain. That led to pericarditis. An echocardiogram showed it. 
 

Pericarditis was the most painful experience I've ever experienced. I had to take shallow breaths. My chest was so tight. I had to sleep propped up with ice packs. The pain was as if an elephant was sitting on my chest. 
 

I took .6 colchicine twice a day for six months. I also was prescribed carafate for the stomach. I also was told to rub diclofenac on my chest. (I think that's no longer recommended with a pacemaker.)

The cardiologist had me taking 800 mg of ibuprofen four times a day-which further eroded my stomach. The whole experience was awful. My stomach has never been the same-I developed functional dyspepsia from the ibuprofen. Thankfully she moved away and is no longer my cardiologist.  
 

I feel for you. It can get resolved but it takes time. Sometimes it can recur, but I haven't had it again and hope it never comes back. I hope you recover quickly. My deepest compassion is for you because I truly understand.  ❤️‍🩹

sleeping on left side

by Solomon - 2023-12-20 18:44:43

Thank you for your feedback. 

I am now starting to think that my inflammation (pericarditis and/or other) is not only from the original surgery complications. The surgeon took into account my active epee fencing activity and said he gave me a slightly longer lead. I have since read that too long a lead can act like a spring. 

I have noticed that when I roll onto my left side I can feel my shoulder pressing on the PM. Within an hour, sometimes shorter, I feel the irritation in my chest again.  Since my inflammation waxes and wanes, I think it is being aggravated by repeated insults, not just a holdover from surgery 3 months ago.  

Does anyone else have any knowledge of positional issues causing irritation or pain?

You know you're wired when...

Trade secrets can be smuggled inside your device.

Member Quotes

A pacemaker suddenly quitting is no more likely to happen than you are to be struck by lightening.